|LETTER TO THE EDITOR
|Year : 2016 | Volume
| Issue : 1 | Page : 42-43
Massive pulmonary thrombo-embolism in a case of multiple myeloma and concurrent anti-phospholipid syndrome
Nasim Valizadeh1, Siros Norozi2
1 Department of Hematology/Medical Oncology, Urmia University of Medical Sciences, Emam Khomeini Hospital, Urmia, Iran
2 Department of Cardiology, Urmia University of Medical Sciences, Emam Khomeini Hospital, Urmia, Iran
|Date of Web Publication||28-Apr-2016|
Department of Hematology/Medical Oncology, Urmia University of Medical Sciences, Emam Khomeini Hospital, Urmia
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Valizadeh N, Norozi S. Massive pulmonary thrombo-embolism in a case of multiple myeloma and concurrent anti-phospholipid syndrome. Indian J Cancer 2016;53:42-3
|How to cite this URL:|
Valizadeh N, Norozi S. Massive pulmonary thrombo-embolism in a case of multiple myeloma and concurrent anti-phospholipid syndrome. Indian J Cancer [serial online] 2016 [cited 2021 Jun 13];53:42-3. Available from: https://www.indianjcancer.com/text.asp?2016/53/1/42/180846
Patients with multiple myeloma (MM) are susceptible to venous thrombo-embolism (VTE) because of enhanced blood viscosity, procoagulant property of monoclonal protein, inflammatory cytokines, immobilization, acquired activated protein C resistancy, increased level of factor VIII and Von Willebrand Factor, decreased level of protein S, and also thalidomide-induced thrombogenesity. Secondary anti-phospholipid syndrome (APS) was reported in patients with malignancies. We present development of massive pulmonary thrombo-embolism (PTE) in a case of MM and APS after starting thalidomide.
A 56 y/o female admitted with bone pain. She had history of two spontaneous abortions around 12th week of gestation about 10 years ago. Assessment revealed a normocytic anemia, an elevated ESR, and monoclonal gammopathy. Serum IgM, IgA, and IgG all were diminished. [Table 1] IgD and IgE tests are not available in our local laboratories. Urine bence jones was negative.
Skeletal survey was normal. Serum calcium and creatinine were normal. After bone marrow aspiration and biopsy, which showed more than 40% plasma cells, the diagnosis of MM was made and treatment included: Thalidomide 200 mg daily and dexametasone (40 mg days 1-4, 9-12, 17-20) was initiated. We administered aspirin 80 mg daily for deep vein thrombosis prophylaxis. After 1st cycle of treatment with thalidomide and dexamethasone, she came back with sudden onset dyspnea, pleuretic chest pain, tachycardia, and fever. Physical examination showed: Tem = 38.5°C, BP = 90/60 mmHg, tachypnea, and decreased breathing sounds in lower part of right lung. Chest X-ray showed right-sided minimal pleural effusion and also a wedge-shaped pleural-based opacity. Echocardiography revealed right ventricle dilatation with increased pulmonary artery pressure. Chest CT angiography showed blood clots in proximal part of ascending and descending branches of left pulmonary artery and right descending pulmonary artery. Diagnosis of PTE was made. Since her hemodynamic status was stable, we did not administer thrombolytic therapy. Enoxaparin 1 mg/kg twice-a-day was initiated and would continue for period of 6-12 months for VTE treatment. Because of positive history of two abortions, we thought for APS and performed further investigations.
Lupus anti-coagulant was high. Titer of anti-B2-glycoprotein-1 antibody was in borderline range. Anti-phospholipid Antibody (IgM) was normal [Table 1].
Since she had history of two abortions, in the presence of massive PTE and high lupus anti-coagulant, the diagnosis of APS was made accompanied with MM.
Although patients with multiple myeloma who are taking thalidomide are predisposed to thrombo-embolic events, we should think and investigate further to other causes of hypercoagulable states such as APS in myeloma patients, especially in those with major thrombotic events.
| » References|| |
Zamagni E, Brioli A, Tacchetti P, Zannetti B, Pantani L, Cavo M. Multiple myeloma, venous thromboembolism, and treatment-related risk of thrombosis. Semin Thromb Hemost. 2011;37:209-19.
Jiménez-Zepeda VH, Domínguez-Martínez VJ. Acquired activated protein C resistance and thrombosis in multiple myeloma patients. Thromb J 2006;4:11.
Auwerda JJ, Sonneveld P, de Maat MP, Leebeek FW. Prothrombotic coagulation abnormalities in patients with newly diagnosed multiple myeloma. Haematologica 2007;92:279-80.
Zangari M, Anaissie E, Barlogie B, Badros A, Desikan R, Gopal AV, et al.
Increased risk of deep-vein thrombosis in patients with multiple myeloma receiving thalidomide and chemotherapy. Blood 2001;98:1614-5.
Yoon KH, Wong A, Shakespeare T, Sivalingam P. High prevalence of antiphospholipid antibodies in Asian cancer patients with thrombosis. Lupus 2003;12:112-6.
|This article has been cited by|
| || |
| ||Reactions Weekly. 2016; 1611(1): 166 |
|[Pubmed] | [DOI]|